Menu Close
cropped-evoke-wellness-favicon-logo-512x512-1-1.png

Build a foundation for lasting recovery

Dangers of Snorting Klonopin

a man does online research into the dangers of snorting klonopin because he is concerned about a friend

Klonopin is a type of benzodiazepine prescription medication that is most commonly prescribed for anxiety and other mood disorders, as well as to control seizures. The pharmaceutical name for Klonopin is clonazepam. Most persons who become addicted or dependent on Klonopin initially receive their medication from a medical doctor or psychiatrist. Klonopin is also sold on the street in the illegal drug market but is not as sought after by those suffering from substance use disorders as other benzodiazepines such as Xanax or Valium. However, the potential for addiction to grow with Klonopin is just as significant and dangerous. For information about the Klonopin addiction treatment program offered by Evoke Wellness at Miramar, contact us at 866.931.9312. We can help.

What Are Benzodiazepines?

Benzodiazepines are a type of drug that is often abused because they cause the user to experience a tremendous amount of euphoria. People who use Klonopin will report feeling extremely relaxed, mellow, and at ease. Klonopin is a central nervous system depressant and is referred to as a sedative-hypnotic. These drugs inhibit certain brain activity by blocking neurochemicals that cause a person to feel nervous or uncomfortable.

For people who are prescribed Klonopin for anxiety, the drug is very effective. However, for people who may have a tendency towards substance use disorder, also known as addiction, addiction to Klonopin can happen easily. Some of the behaviors that occur when a person is addicted to Klonopin include taking more than prescribed, doctor shopping or having multiple prescriptions in their name, or altering the medication to increase the potency of the drug.

Klonopin is prepared in pill form to be taken orally. It is available in .5 mg to 2mg. Those suffering from SUD in time will develop a tolerance to the drug and need more to get the desired effects. Tolerance to strong medications like Klonopin does not always indicate addiction. Some who take Klonopin to manage seizures or panic disorder may require increased dosage but do not abuse the medication.

Signs and Symptoms of Klonopin Abuse and Addiction

Some common warning signs and symptoms of abuse or addiction to Klonopin include:

  • Not using Klonopin as it was prescribed
  • “Doctor shopping” or having multiple prescriptions
  • Isolating from loved ones
  • Loss of interest in things they once enjoyed
  • Agitation or mood swings
  • Restlessness and anxiety
  • Personality change
  • Problems at home, work, or school
  • Financial or legal trouble
  • Insomnia
  • Numbness in extremities
  • Cognitive impairment
  • Sensitivity to light and sound
  • Psychosis and hallucinations
  • Memory loss and confusion
  • Suicidal thoughts

Knowing what to look for is key to being able to recognize when someone is addicted to Klonopin and in need of help; snorting Klonopin can very quickly lead to dependence and addiction.

The Effects of Snorting Klonopin

Men and women who do become addicted to Klonopin often crush the pills to create a powder to be inhaled. Snorting crushed pills is not a new method to achieve a more intense effect from a drug. However, snorting Klonopin, or any drug, can cause irreversible damage to a person’s nasal cavities, throat, and larynx, as well as disrupt respiratory function and normal oxygen levels. Snorting drugs that are not intended to enter the nasal cavity is extremely harmful.

Although prescription medications are prepared in a laboratory in sterile and safe conditions, crushing a pill on a dirty counter or other surface exposes it to bacteria or unknown chemical residues. Other dangers that occur when someone crushes Klonopin to be sorted include deterioration of nasal cartilage, causing a deviated septum, sinus infections, and difficulty smelling or breathing. Inhaling Klonopin can also cause an accidental overdose to occur easily. Persons who may suffer from a SUD and snort Klonopin are attempting to make the drug stronger and more potent. Snorting a crushed pill will allow the substance to enter their blood more rapidly through the tiny exposed blood vessels in the nose. Accidental overdose can occur if the person snorts too much or has combined snorting Klonopin with other substances such as alcohol or opiates. Since the effects of Klonopin can be increased when it is snorted, this person may accidentally overdose and die.

Benzodiazepines, or benzos, are among the most prescribed sedative-hypnotics and the most misused and abused medications by patients. It is estimated that more than 100 million Benzodiazepine prescriptions were written in the United States in 2009. While medically useful, benzos are potentially dangerous.

Snorting Klonopin will exacerbate addiction overall and quickly lead to physical dependence. Crushing pills to be snorted may, over time, become how that individual gets relief or a “high.” Swallowing pills as prescribed will no longer be appealing, and many individuals who are active in addiction will inevitably continue to snort Klonopin and other drugs because this is what gets them high.

Get Effective Treatment for Klonopin Addiction at Evoke Wellness at Miramar

If you or a loved one is ready to get help for an addiction to Klonopin, Evoke Wellness Miramar offers a specialized substance abuse treatment program for men, women, and young adults. We provide a safe environment where clients are treated with respect and staff who work consistently to help build the foundation for long-term sobriety. Our rehab programs promote healing and stability in every aspect—physically, emotionally, and mentally—and facilitate hope during a time in which many clients feel lost, angry, scared, and alone. Call us at 866.931.9312 or fill out our online contact form for more information.